Ohio, 2012

Hail in Ohio, March 15, 2012

March 15, 2012 · NWS ILN · 12 events in 5 counties and zones

A weak upper level disturbance combined with daytime heating to produce thunderstorms during the late morning through the early evening. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak upper level disturbance combined with daytime heating to produce thunderstorms during the late morning through the early evening. Some of these storms became severe. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 1:18 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 15, 1:18 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT THU MAR 15 2012

.SYNOPSIS...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
OHIO VALLEY THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS TIME AS THESE FEATURES COMBINE WITH AN UNSTABLE
AIRMASS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE
WEEKEND AND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAKENING COMPLEX OF THUNDERSTORMS WILL EXIT OUR AREA TO THE EAST
THIS AFTERNOON. AFTER 2 PM...SOME CLEARING WILL OCCUR FROM WEST TO
EAST...WITH A REBOUND OF TEMPERATURES INTO THE LOW 70 EXPECTED BY
LATE AFTERNOON ACROSS THE WESTERN HALF OF THE FORECAST AREA. A
BOUNDARY LAYER THAT HAS BEEN STABILIZED BY TODAYS CONVECTION WILL
LIKELY RESULT IN FAIR WEATHER WEST OF I-75 FOR THE REMAINDER OF
THIS AFTERNOON. ISOLATED ACTIVITY WILL BE POSSIBLE IN THE
EAST...ONCE THE CURRENT COMPLEX IS OUT OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
NEBULOUS PATTERN CONTINUES THROUGH THE SHORT TERM TIME FRAME. WEAK
DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH SUNDAY. SOUTHERLY FLOW WILL KEEP ABOVE NORMAL TEMPERATURES
ACROSS THE AREA WITH HIGH TEMPERATURES IN THE 70S EXPECTED EACH
DAY. PRECIPITATION WILL BEGIN TO TAPER OFF SUNDAY AFTERNOON AS THE
UPPER LEVEL RIDGE BUILDS INTO THE AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL RIDGE WILL ESTABLISH ITSELF ACROSS THE AREA THROUGH
THE REMAINDER OF THE LONG TERM. THIS WILL ALLOW FOR THE
CONTINUATION OF WELL ABOVE NORMAL TEMPERATURES AND FOR GENERALLY
DRY CONDITIONS ACROSS THE FA. HIGH TEMPERATURES EACH DAY WILL BE AT
LEAST IN THE 70S WITH A FEW LOCATIONS ACROSS SOUTHERN PORTIONS OF
THE FA NEARING THE 80 DEGREE MARK. NORMAL HIGH TEMPERATURES THIS
TIME OF YEAR ARE IN THE UPPER 40S TO THE LOWER 50S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A WEAK UPPER LEVEL RIDGE CURRENTLY OVER THE REGION WILL GRADUALLY
INTENSIFY THROUGH THE TAF PERIOD AND INTO THE WEEKEND. AN UPPER
LEVEL DISTURBANCE CURRENTLY GENERATING A COMPLEX OF SHOWERS AND
THUNDERSTORMS OVER SOUTHERN ILLINOIS WILL RIDE ALONG THE RIDGE AND
TRAVERSE THE OHIO VALLEY LATER THIS EVENING INTO TONIGHT.

THE FIRST WAVE OF CONVECTION HAS CLEARED ALL THE TAF SITES AND THE
REMAINDER OF THIS AFTERNOON SHOULD BE GENERALLY QUIET ACROSS THE
AREA WITH VFR CONDITIONS. WHILE IT REMAINS UNCERTAIN HOW MUCH THE
ATMOSPHERE WILL RECOVER THROUGH THE REMAINDER OF THE AFTERNOON DUE
TO LINGERING WIDESPREAD CIRRUS...THE WARM AND MOIST AIRMASS OVER
THE REGION SHOULD ALLOW FOR ADDITIONAL SHOWERS AND STORMS LATER
TONIGHT AS THE UPPER DISTURBANCE APPROACHES. LATEST MODEL RUNS
OFFER NO CLEAR SIGNALS IN TERMS OF COVERAGE/TIMING/LOCATION
THOUGH...SO ONLY INTRODUCED VCTS WITHIN A FEW HOURS AFTER 00Z.
HOWEVER...IT DOES APPEAR THAT THE SOUTHERN TAF SITES WILL SEE THE
BEST CHANCES FOR PRECIPITATION TONIGHT.

AS THE DISTURBANCE MOVES THROUGH...CEILINGS WILL GRADUALLY DROP
AFTER 00Z. CANNOT RULE OUT SOME MVFR CEILINGS TONIGHT THROUGH
FRIDAY MORNING...AS WELL AS THE POSSIBILITY FOR MORE SHOWERS AND
STORMS ON FRIDAY AS ADDITIONAL WEAK DISTURBANCES MOVE THROUGH.
HOWEVER...KEPT MENTION OUT OF TAFS FOR NOW DUE TO LINGERING
UNCERTAINTY.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE FRIDAY AND THROUGH THIS
WEEKEND.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...LATTO
SHORT TERM...NOVAK
LONG TERM...NOVAK
AVIATION...KURZ
Hazardous weather outlook, Mar 15, 9:48 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 AM EDT THU MAR 15 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1048 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
TODAY. MAINLY SMALL HAIL AND LOCALIZED FLOODING WILL BE POSSIBLE
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 15, 10:55 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 AM EDT THU MAR 15 2012

OHZ053>055-062>064-151700-
CLARK OH-FAYETTE OH-FRANKLIN OH-GREENE OH-MADISON OH-PICKAWAY OH-
1155 AM EDT THU MAR 15 2012

SEVERAL CLUSTERS OF STRONG THUNDERSTORMS ARE MOVING ACROSS SOUTHERN
OHIO AND WILL CONTINUE TO DO SO THROUGH 1 PM.

THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL UP TO THE SIZE OF
PENNIES...WINDS GUST UP TO 40 MPH...AND TORRENTIAL RAINFALL RATES. A
QUICK ONE TO TWO INCHES OF RAIN IS POSSIBLE THIS MAY LEAD TO
LOCALIZED FLOODING...AND RAPID RISES OF SMALL CREEKS AND STREAMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JEFFERSONVILLE...
BLOOMINGBURG...NEW HOLLAND...MOUNT STERLING...WILLIAMSPORT...SOUTH
BLOOMFIELD...LOGAN ELM VILLAGE...CIRCLEVILLE...ASHVILLE AND
GROVEPORT.

ALSO...BOOKWALTER...MIDWAY...MADISON MILLS...PANCOASTBURG...DEER
CREEK LAKE...DERBY...FIVE POINTS AND HARRISBURG ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3988 8282 3951 8286 3957 8396 3977 8385

LATTO
Local storm report, Mar 15, 11:06 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             CLARKSVILLE             39.40N 83.98W
03/15/2012  E1.00 INCH       CLINTON            OH   TRAINED SPOTTER

&&

ASL
Local storm report, Mar 15, 11:11 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             4 WSW FINNEYTOWN        39.20N 84.57W
03/15/2012  E1.00 INCH       HAMILTON           OH   PUBLIC

            VIA BROADCAST MEDIA

&&

BINAU
Local storm report, Mar 15, 11:30 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      CINCINNATI              39.14N 84.51W
03/15/2012                   HAMILTON           OH   LAW ENFORCEMENT

            WATER POURING OVER BEECHMONT AVENUE NEAR STANLEY ROAD

1045 AM     FLASH FLOOD      CINCINNATI              39.14N 84.51W
03/15/2012                   HAMILTON           OH   LAW ENFORCEMENT

            6 INCHES OF WATER FLOWING ACROSS FT WASHINGTON WAY AND
            I-471 ONRAMP.

1045 AM     FLASH FLOOD      CINCINNATI              39.14N 84.51W
03/15/2012                   HAMILTON           OH   LAW ENFORCEMENT

            1.5 FEET OF WATER FLOWING ACROSS FT WASHINGTON WAY.

&&
Special weather statement, Mar 15, 1:32 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
232 PM EDT THU MAR 15 2012

OHZ064-065-073-074-151930-
FAIRFIELD OH-HOCKING OH-PICKAWAY OH-ROSS OH-
232 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROSS...PICKAWAY...
WESTERN HOCKING AND SOUTHWESTERN FAIRFIELD COUNTIES THROUGH 330 PM
EDT...

AT 228 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 207 AT US ROUTE 22...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILLIAMSPORT...SOUTH
BLOOMFIELD...ASHVILLE...LOGAN ELM VILLAGE...CIRCLEVILLE AND KINGSTON.

ALSO...CLARKSBURG...DARBYVILLE...COMMERCIAL POINT...DUVALL...PICKAWAY
COUNTY AIRPORT...AW MARION STATE PARK...SLATE RUN METRO PARK AND
RINGGOLD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3978 8262 3941 8269 3952 8326 3981 8324

LATTO
Special weather statement, Mar 15, 2:29 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT THU MAR 15 2012

OHZ042-051-060-061-152015-
DARKE OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
329 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
NORTHWESTERN MONTGOMERY...WESTERN MIAMI AND SOUTHEASTERN DARKE
COUNTIES THROUGH 415 PM EDT...

AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CASTINE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ARCANUM...WEST
MILTON...TROY...TIPP CITY...PLEASANT HILL...PIQUA AND COVINGTON.

ALSO...ITHACA...ABBOTTSVILLE...GORDON...VERONA...PITSBURG...UNION
CORNERS...PHILLIPSBURG AND POTSDAM ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4019 8420 3992 8412 3983 8464 4001 8470

LATTO

The radar

The Cincinnati radar (KILN), 32 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Fayette

When
March 15, 2:48 PM EST to 2:52 PM EST
Where
Fayette County, 1 mi WSW of Jeffersonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.645, -83.587

Hail, Auglaize

When
March 15, 3:24 PM EST to 3:28 PM EST
Where
Auglaize County, 1 mi S of Wapakoneta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.556, -84.200

Hail, Auglaize

When
March 15, 3:30 PM EST to 3:34 PM EST
Where
Auglaize County, Wapakoneta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -84.200

Hail, Auglaize

When
March 15, 3:35 PM EST to 3:39 PM EST
Where
Auglaize County, 1 mi E of Wapakoneta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.570, -84.181

Hail, Auglaize

When
March 15, 3:50 PM EST to 3:54 PM EST
Where
Auglaize County, St Marys
Measured
1.5 in hail
Reported by
Public
Coordinates
40.530, -84.380

Hail, Auglaize

When
March 15, 4:05 PM EST to 4:09 PM EST
Where
Auglaize County, Waynesfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -83.980

Hail, Shelby

When
March 15, 4:34 PM EST to 4:38 PM EST
Where
Shelby County, Mc Cartyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.380, -84.250

Hail, Shelby

When
March 15, 5:01 PM EST to 5:05 PM EST
Where
Shelby County, Anna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -84.170

Hail, Butler

When
March 15, 5:30 PM EST to 5:34 PM EST
Where
Butler County, Reily to Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -84.750

Hail, Shelby

When
March 15, 5:38 PM EST to 5:42 PM EST
Where
Shelby County, 3 mi ESE of Anna
Measured
1 in hail
Reported by
Public
Coordinates
40.383, -84.117

Hail, Butler

When
March 15, 5:45 PM EST to 5:49 PM EST
Where
Butler County, Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -84.730

Hail, Montgomery

When
March 15, 6:48 PM EST to 6:52 PM EST
Where
Montgomery County, Miamisburg
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.650, -84.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372134, 372135, 371728, 371729, 371730, 371731, 371732, 371736, 372136, 371738, 371739, 372139.